Texas, 2010

Hail and Damaging Wind in Texas, March 8, 2010

March 8, 2010 · NWS FWD · 2 events in 2 counties and zones

A severe thunderstorm embedded in a line of showers and thunderstorms produced a 61 MPH wind gust in Erath County and also produced penny size hail in Comanche County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A severe thunderstorm embedded in a line of showers and thunderstorms produced a 61 MPH wind gust in Erath County and also produced penny size hail in Comanche County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 12:02 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 8, 12:02 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1202 PM CST MON MAR 8 2010

.AVIATION...
THE MAIN AVIATION WEATHER CONCERNS THIS AFTERNOON AND EVENING WILL
BE LOW CEILINGS AND THUNDERSTORM TIMING.

IFR TO LIFR CEILINGS WILL PREVAIL AT ALL TAF SITES THROUGH THE
AFTERNOON. CEILINGS WILL LIFT THROUGH THE EVENING BUT REMAIN
BETWEEN 800 AND 1500 FT. VISIBILITIES WILL ALSO REMAIN BETWEEN 2
AND 5 MILES THROUGH THE AFTERNOON...WITH SOME LOWER VISIBILITIES IN
THUNDERSTORMS. EXPECT CONDITIONS TO IMPROVE BETWEEN 06 AND 09Z AS
SUBSIDENCE INCREASES ON THE BACK SIDE OF THE DEPARTING LOW
PRESSURE SYSTEM. THE SKY SHOULD CLEAR BY TUESDAY MORNING. DO NOT
EXPECT ANY VISIBILITY PROBLEMS TUESDAY MORNING DUE TO A BREEZY
SOUTH/SOUTHWEST WIND.

THUNDERSTORM TIMING WILL BE DIFFICULT THIS AFTERNOON BUT FEEL THE
BEST CHANCES OF IMPACT AT ANY TAF STIES WILL BE BETWEEN 20 AND 24Z
WHEN LINE OF STORMS...CURRENTLY IN THE CONCHO VALLEY...MOVE ACROSS
THE REGION. RAIN AND THUNDERSTORM CHANCES WILL END ABRUPTLY
SHORTLY AFTER 00Z.

A SOUTH WIND BETWEEN 13 AND 17 KNOTS THIS AFTERNOON AND TONIGHT
WILL BECOME SOUTHWEST TUESDAY AND INCREASE BETWEEN 16 AND 22
KNOTS.

79

&&

.UPDATE...
MAIN CONCERN FOR THE UPDATE IS THE INCREASING POTENTIAL FOR SEVERE
WEATHER ACROSS MAINLY THE WESTERN THIRD OF NORTH TEXAS. POTENT
UPPER LEVEL LOW IS MOVING INTO EASTERN COLORADO AND NEW MEXICO AT
THIS TIME...AND WILL SWING NORTHEAST INTO THE CENTRAL PLAINS THIS
EVENING. HOWEVER...HEIGHT FALLS AND COLDER TEMPERATURES ALOFT WILL
CONTINUE TO MOVE INTO NORTH TEXAS THIS AFTERNOON. CLOUDS ARE
BEGINNING TO BREAK APART ALONG THE WESTERN BORDER OF THE CWA WITH
AMPLE HEATING FOR SURFACE BASED CONVECTION LIKELY LATER THIS
AFTERNOON. NEW MODEL RUNS INDICATE THAT STEEP LAPSE RATES...CAPE
VALUES UP TO 1000 J/KG...AND BULK SHEAR VALUES AROUND 60S KTS WILL
ALL COME TOGETHER BY MID TO LATE AFTERNOON OVER OUR WESTERN
COUNTIES...IMMEDIATELY ALONG AND JUST AHEAD OF THE DRYLINE.
CURRENT MODEL FORECASTS INDICATE THAT NORTH TEXAS WILL REMAIN IN
THE WARM SECTOR THROUGH THE AFTERNOON HOURS WITH DEWPOINTS IN THE
UPPER 50S TO NEAR 60 DEGREES. OVERALL SEVERE PARAMETERS DECREASE
AS YOU APPROACH THE I-35 CORRIDOR BUT WILL CONTINUE TO MONITOR THE
HOURLY TRENDS AND EVOLUTION OF STORMS IN THE NEXT FEW HOURS.

OTHERWISE...DID INCREASE POPS IN THE WESTERN COUNTIES THIS
AFTERNOON AND CHANGED WORDING TO SHOWERS AND THUNDERSTORMS. ALSO
ADJUSTED TEMPERATURES /BOTH UP AND DOWN/ BASED ON HOURLY TRENDS
AROUND THE REGION AND ADJUSTMENTS IN CLOUD COVERAGE FOR THIS AFTERNOON.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 405 AM CST MON MAR 8 2010/
SATELLITE WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL LOW OVER
ARIZONA THIS MORNING. THIS SYSTEM WILL MOVE EAST AND NORTHEAST
ACROSS NEW MEXICO AND THEN INTO THE CENTRAL PLAINS DURING THE
NEXT 36 HOURS. WIDESPREAD RAIN WILL DEVELOP TODAY AS THIS SYSTEM
APPROACHES. MID LEVEL LAPSE RATES SHOULD ALLOW FOR ISOLATED TO
SCATTERED THUNDERSTORMS LATER TODAY INTO THIS EVENING. THE RAIN
WILL END FROM WEST TO THE EAST LATE TONIGHT. ADDITIONAL RAINFALL
AMOUNTS WILL AVERAGE 1/2 INCH OR LESS WEST OF THE I-35 CORRIDOR
WITH 3/4 TO 1 1/2 INCHES LIKELY ALONG AND EAST OF THE I-35
CORRIDOR. WE WILL MENTION THE POSSIBILITY OF LOCALLY HEAVY RAIN
AND STRONG THUNDERSTORMS FOR TODAY IN THE HAZARDOUS WEATHER
OUTLOOK.

WITH MOSTLY SUNNY SKIES AND SOUTHWESTERLY WINDS TUESDAY...
TEMPERATURES WILL WARM INTO THE 70S AREA WIDE. ANOTHER SHORTWAVE
WILL MOVE ACROSS NORTH TEXAS WEDNESDAY. ALTHOUGH THE MOIST WILL
BE SOMEWHAT LIMITED...EXPECT ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS WEDNESDAY INTO THE WEDNESDAY EVENING. YET ANOTHER
SYSTEM WILL ROTATE THROUGH THURSDAY...BRINGING A COLD FRONT AND
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTH
THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  51  75  49  70 / 100  30  10  10  40
WACO, TX              65  52  75  49  72 / 100  30  10  10  40
PARIS, TX             58  53  72  48  70 / 100  50  10  10  50
DENTON, TX            63  49  74  45  67 / 100  30  10  10  40
MCKINNEY, TX          63  51  72  45  69 / 100  40  10  10  40
DALLAS, TX            62  52  75  51  70 / 100  30  10  10  40
TERRELL, TX           64  53  74  50  70 / 100  40  10  10  40
CORSICANA, TX         61  54  75  52  71 / 100  40  10  10  40
TEMPLE, TX            66  51  76  49  72 / 100  30  10  10  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/82
Hazardous weather outlook, Mar 8, 10:26 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1026 AM CST MON MAR 8 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1026 AM CST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS AN UPPER LEVEL
DISTURBANCE AND DRY LINE APPROACH THE REGION. SOME STORMS MAY
BECOME SEVERE...GENERALLY WEST OF INTERSTATE 35. LARGE HAIL AND
DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL MAY ALSO OCCUR...AND RISES ON AREA LAKES AND RIVERS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY...AND
AGAIN THURSDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE WEST OF INTERSTATE 35 TODAY
AND EARLY THIS EVENING.

In the hours before

Special weather statement, Mar 8, 12:12 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1212 PM CST MON MAR 8 2010

TXZ115-129-081845-
STEPHENS TX-EASTLAND TX-
1212 PM CST MON MAR 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTLAND COUNTY
  STEPHENS COUNTY

AT 1211 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES WEST OF
BRECKENRIDGE TO 28 MILES WEST OF CISCO TO 34 MILES SOUTHWEST OF CISCO
TO 35 MILES WEST OF BROWNWOOD...MOVING NORTHEAST AT 55 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE...CISCO...
EASTLAND...RANGER...CRYSTAL FALLS...GUNSIGHT AND NECESSITY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.

IF THIS LINE OF STORMS INTENSIFIES...A SEVERE WEATHER WARNING MAY BE
NEEDED.

LAT...LON 3296 9910 3297 9897 3295 9891 3295 9867
      3228 9864 3208 9909
TIME...MOT...LOC 1811Z 242DEG 46KT 3275 9948 3249 9939
          3213 9941 3172 9954

The radar

The Dyess AFB radar (KDYX), 99 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
March 8, 2:08 PM CST
Where
Comanche County, 0.57 mi NNW of Proctor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.988, -98.432

Penny size hail fell in the town of Proctor.

Thunderstorm Wind, Erath

When
March 8, 2:34 PM CST
Where
Erath County, 2.43 mi NNE of Selden
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.180, -98.079

A trained spotter measured a 61 MPH wind gust on Highway 67 north of the town of Selden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218480, 221329.